Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 38, NWS Pocatello, ID

September 3, 20125 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 3, 2012, 1:54 PM MDT for 5 counties in Idaho. It took effect at Sep 3, 2012, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2012, 1:54 PM MDT (19:54 UTC)
In effect from
Sep 3, 2012, 2:00 PM MDT
Expired
Sep 3, 2012, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3541 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WWUS85 KPIH 031954
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MDT MON SEP 3 2012

RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR SOUTHEAST IDAHO FIRE
ZONES 475...476 AND 477...

IDZ475>477-040300-
/O.NEW.KPIH.FW.W.0038.120903T2000Z-120904T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
154 PM MDT MON SEP 3 2012

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 475...476 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 



* AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER
  RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN
  SAWTOOTH NF.

* TIMING: GUSTY WINDS WILL CONTINUE UNTIL AROUND 9 PM MDT THIS 
  EVENING ESPECIALLY AT RIDGE TOP.

* WIND: RIDGE TOP WINDS GUSTING 30 TO 35 MPH.

* HUMIDITY: DROPPING TO MINIMUMS BETWEEN 5 AND 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND HUMIDITY COULD CREATE 
  CONDITIONS THAT PROMOTE LARGE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
527 
WWUS85 KPIH 032034 CCA
RFWPIH

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
233 PM MDT MON SEP 3 2012

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
HIGH WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHEAST IDAHO FIRE ZONES
475...476 AND 477...

IDZ475>477-040300-
/O.NEW.KPIH.FW.W.0038.120903T2033Z-120904T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
233 PM MDT MON SEP 3 2012

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 475...476 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 



* AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER
  RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN
  SAWTOOTH NF.

* TIMING: GUSTY WINDS WILL CONTINUE UNTIL AROUND 9 PM MDT THIS 
  EVENING ESPECIALLY AT RIDGE TOP.

* WIND: RIDGE TOP WINDS GUSTING 30 TO 35 MPH.

* HUMIDITY: DROPPING TO MINIMUMS BETWEEN 5 AND 15 PERCENT.

* IMPACTS: THE COMBINATION OF WINDS AND HUMIDITY COULD CREATE 
  CONDITIONS THAT PROMOTE LARGE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
188 
WWUS85 KPIH 040259
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
859 PM MDT MON SEP 3 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 475...476 AND 477...


IDZ475>477-040400-
/O.EXP.KPIH.FW.W.0038.000000T0000Z-120904T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
859 PM MDT MON SEP 3 2012

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 475...476 AND 477...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 475 EAST SALMON RIVER 
  MOUNTAINS/SALMON NF...FIRE ZONE 476 LEMHI AND LOST RIVER 
  RANGE/CHALLIS NF...FIRE ZONE 477 SAWTOOTH RANGE/NORTHERN 
  SAWTOOTH NF.

WINDS CONTINUE TO DECREASE ACROSS THE CENTRAL MOUNTAINS...ALONG
WITH A GRADUAL RISE IN RELATIVE HUMIDITY. LOCALIZED AREAS OF
CRITICAL FIRE CONDITIONS WILL CONTINUE FOR THE NEXT LITTLE
WHILE...BUT THE WIDESPREAD THREAT HAS ENDED.  

$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 3, 3:44 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 3:44 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
344 AM MDT MON SEP 3 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY.
EXPECT DRY CONDITIONS THROUGH WEDNESDAY WITH NORTHWEST FLOW ALOFT
THROUGH TUESDAY WITH AN UPPER LEVEL RIDGE BUILDING TO WEST ON
WEDNESDAY. MODELS KEEP IT VERY DRY AND HAVE NO PRECIPITATION IN THE
SHORT TERM PERIOD. COULD SEE SOME HIGH ELEVATION WIND GUSTS UP TO
20 MPH TODAY WITH 10 TO 15 MPH UP VALLEY WINDS DEVELOPING IN THE
SNAKE RIVER PLAIN. HIGH TEMPERATURES WILL BE NEAR NORMAL TODAY
THEN WARM TO ABOVE NORMAL READINGS TUESDAY AND WEDNESDAY.
GK

.LONG TERM...THURSDAY THROUGH MONDAY.
GFS AND EUROPEAN HAVE UPPER LEVEL SHORT WAVE PASSING EAST ON
THURSDAY. GFS IS FURTHER WEST WHICH IS OPPOSITE OF YESTERDAY FOR
THE MOST PART PRECIPITATION SHOULD STAY EAST BUT GFS IS MUCH CLOSER
TO SOME NEAR WYOMING BORDER. EXPECT MAINLY RIDGING AND DRY WEATHER
THROUGH SATURDAY. EUROPEAN BRINGS IN A TON OF MOISTURE SUNDAY
WHILE THE GFS HOLDS OFF UNTIL MONDAY. FOR NOW ADDED IN SOME
SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY AFTERNOONS. EUROPEAN
MUCH WETTER SOLUTION ON THOSE TWO DAYS WITH THE GFS MAINLY
RESTRICTED TO FAR SOUTHEAST ON MONDAY. EXPECT WARMER THAN NORMAL
TEMPERATURES THROUGH THE PERIOD.
GK

&&

.AVIATION...DRY WEST-NORTHWEST FLOW ALOFT WILL PRODUCE VFR
CONDITIONS THROUGHOUT THE NEXT 24HRS. ANTICIPATING MODEST WINDS AT
KPIH AND KIDA THIS AFTERNOON/EVE. HUSTON
&&

.FIRE WEATHER...A RELATIVELY DRY WEST-NORTHWEST FLOW WILL CONTINUE
ACROSS THE REGION THROUGH WEDNESDAY. WIND GUSTS HOVERED NEAR RED
FLAG CRITERIA SUNDAY AFTERNOON WITHIN THE CENTRAL MOUNTAINS UNDER A
PASSING UPPER SHORT-WAVE. A SIMILAR WIND AND STABILITY PROFILE IS
EXPECTED TODAY THROUGH WEDNESDAY ALTHOUGH NO WELL DEFINED
SHORT-WAVES ARE EVIDENT EITHER IN THE MODELS OR IN SATELLITE
IMAGERY. THUS NO HIGHLIGHTS WILL BE ISSUED WITH THE PACKAGE THIS
MORNING BUT DISTRICTS ACROSS THE CNTRL MOUNTAINS SHOULD REMAIN
VIGILANT FOR POTENTIAL GUSTY WINDS. SUB-TROPICAL MOISTURE MAY LIFT
NORTH OUT OF NEVADA INTO THE BORDER DISTRICTS WEDNESDAY AFTERNOON
POSSIBLY SUPPORTING ISOLATED THUNDERSTORMS. BY THURSDAY...A
SIGNIFICANT TROUGH WILL DIG SHARPLY INTO MONTANA WITH AN INCREASING
WEST FLOW ACROSS SRN IDAHO...POSSIBLY RESULTING IN A RED FLAG DAY
PARTICULARLY ACROSS THE SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS. A
RIDGE QUICKLY REBOUNDS ACROSS THE REGION FRIDAY AS THE NEXT PACIFIC
STORM SYSTEM APPROACHES THE CANADIAN COAST SATURDAY/SUNDAY. ONE
PARTICULAR MODEL SHOWS AND STRONG SUB-TROPICAL SURGE ACROSS SE IDAHO
SUNDAY/MONDAY AHEAD OF THE ADVANCING PACIFIC TROUGH. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 4:29 AM MDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
429 AM MDT MON SEP 3 2012

IDZ017>025-031-032-041030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
429 AM MDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.